Yes. Contact dermatitis can either be irritant or allergic. Irritant reactions are frequent and most commonly are due to propylene glycol in the topical preparation. The patient complains of immediate burning or stinging after application.
True allergic contact dermatitis should be suspected when a patient does not respond predictably with appropriate topical steroid therapy. It can be due to the vehicle, preservative, fragrance, or the steroid molecule itself, and there is often cross-reactivity. Contact allergies are most common with hydrocortisone, budesonide, and tixocortol and are least common with betamethasone, clobetasol, mometasone, and triamcinolone. Patch testing may be needed to identify the allergen.
List some common mistakes that are made when prescribing a topical steroid
- Incorrect diagnosis.
- Failure to consider coexisting diseases.
- Recommending a product that is either too potent or too weak.
- Prescribing excessive or inadequate amount.
- Recommending the wrong vehicle.
- Failure to demonstrate proper application techniques.
- Using the medication for too long or too short a period of time.
- Use of air-tight occlusion.
- Failure to recognize and monitor for topical steroid side effects.
- Lack of timely follow-up to disease and treatment regimen.